Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 11, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Feb 24, 2001, 7:59 PM CST for Pemiscot County, Missouri; Dyer County, Lake County, Obion County, Tennessee. It was in force for 31 min. 4 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Feb 24, 2001, 7:59 PM CST (01:59 UTC)
- Expired
- Feb 24, 2001, 8:30 PM CST
- In force
- 31 min
- Issued by
- NWS Memphis, TN
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Pemiscot County, MO, Dyer County, TN, Lake County, TN, Obion County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 24, 8:00 PM CST | Thunderstorm Wind | Marston, MO | Power lines were blown down at Marston. A few power poles were blown over between Matthews and Sikeston. |
| Feb 24, 8:10 PM CST | Thunderstorm Wind | Ridgely, TN | A couple of telephone poles were knocked down. |
| Feb 24, 8:10 PM CST | Thunderstorm Wind | Halls, TN | Several trees were blown down. |
| Feb 24, 8:15 PM CST | Thunderstorm Wind | Idaville, TN | Several trees were knocked down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 24, 5:45 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 2.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 999 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 420 m²/s²
- 0-3 km storm-relative helicity
- 489 m²/s²
- Significant tornado parameter
- 3.2
- Supercell composite
- 13.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMEG 250202
SVRMEM
ARC035-093-MOC155-TNC045-095-097-131-157-167-250230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
759 PM CST SAT FEB 24 2001
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CRITTENDEN COUNTY IN EASTERN ARKANSAS
MISSISSIPPI COUNTY IN EASTERN ARKANSAS
DYER COUNTY IN NORTHWEST TENNESSEE
LAKE COUNTY IN NORTHWEST TENNESSEE
OBION COUNTY IN NORTHWEST TENNESSEE
PEMISCOT COUNTY IN SOUTHEAST MISSOURI
LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE
SHELBY COUNTY IN SOUTHWEST TENNESSEE
TIPTON COUNTY IN SOUTHWEST TENNESSEE
* UNTIL 830 PM CST.
* AT 758 PM CST...WEATHER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS FROM 6 MILES NORTHWEST OF PORTAGEVILLE TO BECK
ARKANSAS...MOVING EAST AT 50 MPH.
* CITIES IN THE PATH OF THIS STORM THROUGH 830 PM CST INCLUDE...
MEMPHIS...
PORTAGEVILLE...HAYTI...
CARUTHERSVILLE...ASHPORT...
BURLISON...COTTONWOOD GROVE...
ATOKA...BARTLETT...
BRADLEYTOWN...COVINGTON...
.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY.
.DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL ARE LIKELY WITH
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.
.STAY TUNED TO THIS NATIONAL WEATHER SE3RVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.
LAT...LON 3659 8987 3584 9006 3511 9039 3516 8968
3579 8941 3654 8911What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 2:30 PM CST, 5 hours 29 minutes earlier.
Area forecast discussion, Feb 24, 2:30 PM CST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 230 PM CST SAT FEB 24 2001 A SURFACE LOW OVER THE OK PANHANDLE AT 18Z WILL TRACK NEWD TO WI BY 12Z SUN. THE ASSOCIATED COLD FRONT SHOULD SWING THROUGH OUR FCST AREA BETWEEN 06Z AND 12Z SUN. EXPECT THE STRONG THUNDERSTORMS OVER CENTRAL AND WRN AR TO APPROACH THE WRN COUNTIES LATE THIS AFTERNOON AND MOVE ACROSS MOST OF THE FCST AREA THIS EVENING. SOME STORMS MAY LINGER OVER THE ERN COUNTIES AFTER MIDNIGHT. PLAN TO MENTION SEVERE STORMS IN ALL ZONES. TIGHT PRESSURE GRADIENT AND A STRONG LOW LEVEL JET WILL SUPPORT WINDY CONDITIONS AHEAD OF THE SQUALL LINE THIS EVENING. CLEARING SHOULD OCCUR LATER TONIGHT FROM WEST TO EAST...AND WINDS SHOULD BE SOMEWHAT LIGHTER. A SOUTHWEST FLOW PATTERN WILL SUPPORT OFF AND ON CHANCES OF RAIN FOR THE COMING WEEK. MODELS IN CLOSE AGREEMENT TODAY...BUT ETA HAS THE BEST ANALYSIS OF THE CURRENT SCENARIO. GUIDANCE SEEMS REASONABLE. .MEG...NONE. 012
In the hours before
Local storm report, Feb 24, 6:35 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS, TN
635 PM CST SAT FEB 24 2001
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM 7 W JONESBORO AR WIND ESTIMATE 60 MPH
02/24/01 CRAIGHEAD
0610 PM JONESBORO AR WIND DAMAGE
02/24/01 CRAIGHEAD LARGE TREE LIMBS DOWN
3The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 7:07 PM CST | Severe Thunderstorm Warning | MEG | Dunklin, Pemiscot | 53 min |
| Feb 24, 7:33 PM CST | Tornado Warning | MEG | Dunklin, Pemiscot | 27 min |
| Feb 24, 7:59 PM CST | Severe Thunderstorm Warning | MEG | Lauderdale, Shelby, Tipton | 31 min |
| Feb 24, 8:30 PM CST | Severe Thunderstorm Warning | MEG | Shelby | 30 min |
| Feb 24, 9:10 PM CST | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 35 min |
| Feb 24, 9:35 PM CST | Severe Thunderstorm Warning | MEG | Carroll, Henry, Weakley | 25 min |
| Feb 24, 9:54 PM CST | Severe Thunderstorm Warning | MEG | Madison | 36 min |
| Feb 24, 10:34 PM CST | Severe Thunderstorm Warning | MEG | Chester, Hardin, McNairy | 41 min |
| Feb 24, 10:34 PM CST | Severe Thunderstorm Warning | MEG | Decatur, Henderson | 41 min |
| Feb 24, 11:29 PM CST | Severe Thunderstorm Warning | MEG | McNairy | 31 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2001Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.